Grandpa is going insane...- Diabetes drugs side effects?

by Katie
(Texas)

I live with my grandparents and in the last few years I've noticed my grandpa's mental state go down hill.


He used to be sweet and funny. Now he is extremely quick to anger, has crude humor, and says things that aren't appropriate at all.

He is diabetic and only takes metformin and glucontrol. I was just wondering if either of those medicines have a long term effect on individuals mental state, or is it most likely simply his diabetes?

I believe it is a combination of both but regardless how do you deal with someone when they act so off?


When I try to help him with anything, he gets offended and goes off his rocker. I want to help him out but its hard when he is so mean.



Diabetes Mood and Mental Changes
by: Alba


Hi Katie,

I understand your problem and know what you are passing through; the same I did and do with my diabetic parents.

Behavior and mental changes are common among diabetics due to swings of blood sugar (too low or too high) because brain lacks in proper blood-and-energy-furnishing.

If your grandpa is using Glucontrol, this is a natural product that contains Vanadium. Although Vanadium has shown beneficial in lowering blood sugar, some studies have shown some mental disorders (depression, mania) in people who have used it for a long-time period. This might explain your grandpa mood and mental changes too.

Another reason could be CANCER. Ask your grandpa to do check-up for pancreas (cancer or pancreatitis), colon ( colon cancer are common with diabetics), liver or you ask his doctor for what else to look for.

Try to be patient and comprehensive to pay back your grands for the goodness of being with you. All the best!

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

Explore More...